Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Los Angeles, CA

March 16, 2020Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 16, 2020, 1:57 PM PDT for Santa Barbara County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2020, 1:57 PM PDT (20:57 UTC)
Expired
Mar 16, 2020, 3:30 PM PDT
In force
93 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 35 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2020-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2020-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS56 KLOX 162057
FFWLOX
CAC083-162230-
/O.NEW.KLOX.FF.W.0002.200316T2057Z-200316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
157 PM PDT Mon Mar 16 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Central Santa Barbara County in southwestern California...

* Until 330 PM PDT.

* At 154 PM PDT, Doppler radar indicated heavy rain falling across 
  the warned area. Rainfall rates over one inch per hour have been 
  reported by automated rain gauges.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. Areas around San Ysidro 
           Creek are especially at risk. 

* Some locations that will experience flooding include...
  Montecito...
  Carpinteria...
  and Summerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3439 11951 3440 11955 3441 11956 3441 11964
      3452 11964 3452 11948

FLASH FLOOD...RADAR INDICATED

$$

RAT
2 follow-up statements
748 
WGUS76 KLOX 162121
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
221 PM PDT Mon Mar 16 2020

CAC083-162230-
/O.CON.KLOX.FF.W.0002.000000T0000Z-200316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
221 PM PDT Mon Mar 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL SANTA BARBARA COUNTY...

At 217 PM PDT, Doppler radar indicated moderate to locally heavy 
rainfall in the warned area. Rainfall rates around three quarters of 
an inch per hour are still being reported. 

Areas in the foothills above Montecito and Summerland, including the 
San Ysidro Creek basin and State Route 192, are most susceptible to 
flash flooding issues. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Montecito, Carpinteria and Summerland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3439 11951 3440 11955 3441 11956 3441 11964
      3452 11964 3452 11948

FLASH FLOOD...RADAR INDICATED

$$

RAT
547 
WGUS76 KLOX 162223
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
323 PM PDT Mon Mar 16 2020

CAC083-162233-
/O.EXP.KLOX.FF.W.0002.000000T0000Z-200316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
323 PM PDT Mon Mar 16 2020

...THE FLASH FLOOD WARNING FOR CENTRAL SANTA BARBARA COUNTY WILL
EXPIRE AT 330 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3439 11951 3440 11955 3441 11956 3441 11964
      3452 11964 3452 11948

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 11:55 AM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 16, 11:55 AM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1155 AM PDT Mon Mar 16 2020

.SYNOPSIS...16/943 AM.

There will be periods of moderate rain and mountain snow today
through this evening, possibly lingering into Wednesday. Snow
levels will lower this evening, likely affecting the I-5 Corridor
through Tuesday morning. A chance of showers returns on Thursday
and there will be periods of showers into next weekend.

&&

.SHORT TERM (TDY-WED)...16/942 AM.

***UPDATE***

A low a pressure system, currently just off the coast of San
Fransisco, will move little today, then move south tonight. A
slow moving band of moisture is currently generating steady rain
over SLO and SBA Counties. This band will slowly move into Ventura
County this morning, then into LA County this afternoon and
evening. Expecting 9 to 12 hours of steady rain over most of the
area with this band. Amounts still looking good at 0.75 to 1.50
inches over coastal and valleys, and 1.50 to 3.00 inches over
mountains and coastal foothills thanks to good orographic
enhancement. Already seen rainfall rates around 0.50 inches per
hour, and that still looks good for the upper end. With these
rates, the threat for significant debris flows is minimal. Radar
estimates for snow levels are currently running lower than
expected at around 4500 feet. Will see how this evolves over the
next few hours, but may need to lower our advertised snow levels.
As a potential consequence, there is now a chance for impactful
snow accumulations over the I-5 Grapevine/Tejon Pass. No other
significant updates needs with the forecast generally on track.

***From Previous Discussion***

Snow levels will drop to near 4000 feet over the northern areas
then drop to 3000 to 3500 feet in the predawn hours of Tuesday
morning. Mountain peaks over 5500 feet will see 8 to 14 inches of
new snow. This snowfall along with southerly wind gusts to 45 mph
are the basis for the winter storm warnings issued for today for
the mtns of SBA/VTA/LA counties. Please refer to the product
LAXWSWLOX for exact details on timing and conditions. Snow levels
will be low enough tonight to bring light snow to the higher
elevations of I-5 and Highway 14.

The clouds, rain and 557 DM hgts will combine to keep almost all
cst/vly max temps in the mid to upper 50s (about 10 degrees blo
normal). Only the LA cstl area will see highs not in the 50s and
only then lower 60s.

On Tuesday the upper low will spin down the coast and past the
Central Coast before opening up into a trof and moving SE into
southern San Diego county. There will be enough PVA spinning
around the low to lift some of the residual moisture into
scattered showers over the area through the day. The instability
associated with the upper will allow for a slight chc of TSTMs
over the northern outer waters Tuesday morning. During the
afternoon as the upper low makes its closest approach to the coast
there will also be a slight chc of TSTMs over SLO and SBA
counties. The TSTM threat will continue over the outer waters in
the evening but will end over the land. There will not be much in
the way of additional rainfall on Tuesday. 548 DM hgts and a
little more sunshine will bring a couple degrees over warming to
the area, but max temps will remain many degrees blo normal.

A large cool upper low will pivot back into state from Nevada on
Wednesday. There is not much moisture to work with nor much in
the way of dynamics. There will be scattered showers over the mtns
but the non mtn areas will only have a very low chc of showers.
Skies away from the mtns will clear and there will be some
sunshine. Despite the added sunshine 547 DM hgts will keep a lid
on the max temps and most cst vlys will again only top out in the
lower 60s.

.LONG TERM (THU-SUN)...16/321 AM.

The upper low will sit and spin over the area on Thursday. The
system has pretty much spun itself out and there will only be a
minimal chc of an insignificant shower. Otherwise just partly to
mostly cloudy and a continuation of the below normal temps.

Fairly dull day on Friday as the low finally moves off and dry flat
flow sets up. Max temps will crawl up into the mid 60s for most of
the coasts and vlys.

EC and GFS are still at odds over the weekend forecast. The EC is
continuing the idea of a storm but delays it to later Sunday and
Monday. The GFS is mostly dry. The ensembles are all over the
place. For now will continue with broad brushed pops through the
period.

&&

.AVIATION...16/1855Z.

At 1749Z, there was a deep moist layer up to around 8000 feet at
KLAX with no inversion.

Skies will be cloudy thru the period. A frontal system was bringing
rain to area west of LA county. Rain will continue heavy at times,
and begin to spread eastward. Steady rain will overspread LA
County during the afternoon hours. Rain will turn to scattered
showers on the Central Coast this afternoon, but not until mid to
late evening across eastern Los Angeles County.

Ahead of, and behind the front, cigs will be mostly VFR to
occasionally MVFR, except IFR to LIFR in the mtns. With the front,
conds will vary quite a bit from time to time from MVFR to IFR,
and occasionally down to LIFR. In the mtns and foothills, conds
will be mostly LIFR to VLIFR as the front passes through.

KLAX...Low confidence in TAF. There is a 50% chance that cigs
will drop into IFR between 01Z and 06Z this evening. Cigs and
vsbys will be highly variable.

KBUR...Low confidence in TAF. There is a 50% chance that cigs
will drop into IFR between 01Z and 06Z this evening. Cigs and
vsbys will be highly variable.

&&

.MARINE...16/948 AM.

There is a slight chance of thunderstorms across the northern
outer waters and the inner waters north of Point Sal this
evening into Tue.

Outer Waters...Moderate confidence in the forecast. For the
southern two zones (PZZ673/676), expect Small Craft Advisory (SCA)
level S winds this morning, becoming SW to W in the afternoon and
evening, then winds will likely drop below SCA levels. Then, SCA
conds are not expected thru Fri. For the northern zone (PZZ670),
winds have dropped below SCA levels. SCA conds are not expected
thru Fri.

For the inner waters north of Pt Sal, winds have dropped below
SCA levels. SCA conds are not expected thru Fri.

For the SBA Channel and southern inner waters, moderate confidence
in the forecast. Expect SCA level S winds to develop this morning
(except SE in the SBA Channel), continue into the afternoon, then
shift to SW to W by late afternoon. Winds will drop below SCA
levels this evening, then SCA conds are not expected thru Fri.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning in effect until 9 PM PDT this evening
      for zone 52. (See LAXWSWLOX).
     Winter Storm Warning in effect until midnight PDT tonight for
      zone 53. (See LAXWSWLOX).
     Winter Storm Warning in effect until 3 AM PDT Tuesday for
      zone 54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 650-655-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

There is the potential for low-elevation snow that would impact
the major mountain passes at times through the week. Several
periods of rain will create slick roads.

&&

PUBLIC...Kittell/Steward/Rorke
AVIATION...Sweet/DB
MARINE...Sweet/DB
SYNOPSIS...jld

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:50 AM PDTWinter Storm WarningLOX20 hr
Mar 16, 4:58 AM PDTAreal Flood AdvisoryLOXSanta Barbara3 hr
Mar 16, 7:38 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo112 min
Mar 16, 7:50 AM PDTAreal Flood AdvisoryLOXSanta Barbara8 hr
Mar 16, 9:33 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo5 hr
Mar 16, 12:35 PM PDTAreal Flood AdvisoryLOXVentura5 hr
Mar 16, 4:41 PM PDTAreal Flood AdvisoryLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.